1. Health
Send to a Friend via Email

Skipping a Dose of Adderall

Question of the Week

By

Updated October 16, 2004

Q. Is it okay for my child to miss any dose of adderall? He takes it once daily. Mindie, Mendon Michigan

A. It depends, but in general, yes it is okay to miss a dose of Adderall and other stimulants that a child might be taking for ADHD.

In fact, some parents just give their children ADHD medicines on school days and give them a break on weekends, holidays, and vacations.

Keep in mind that ADHD isn't usually just a school problem though, and it can affect the rest of your child's life. So if taking Adderall helps your child play better with his friends, helps his behavior at home, and his interactions with family members, then you should try not to miss any doses and you might consider giving it to him every day.

If his medication really is to just help him pay attention at school and he does well after school, at home, and on weekends, then he may just need to take it on the mornings that he goes to school.

If you simply forget to give him a dose one day, then you can usually just restart it the next day. You do want to be careful that you don't give an extended release stimulant, like Adderall XR, Concerta, or Ritalin LA, too late in the morning or afternoon, or your child will likely have a lot of trouble going to sleep that night.

Problems with Missed Doses

In addition to the fact that your child will have all of his regular ADHD symptoms, missing a dose can cause other problems. Some children have an increased problem with side effects, like stomachaches, headaches, and irritability, if they miss a few doses and then begin taking their medicine again. For these children, it is usually better to take their medicine on a daily basis.

And if your child has severe ADHD, then missing a dose can be dangerous. If your child is very aggressive or impulsive, then a missed dose might lead to a very 'bad day.'

ADHD Drug Holidays

Drug holidays used to be more popular when there were fewer options to treat ADHD and you had no choice but to live with medication side effects.

Ideally you would fine tune your child's medication enough so that he wasn't having so many side effects so that he needed a drug holiday. This might mean reducing the dose, changing to a different stimulant, or trying a non-stimulant, like Strattera.

©2014 About.com. All rights reserved.

We comply with the HONcode standard
for trustworthy health
information: verify here.